MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA AMISTEM H FEMORAL STEMS; AMISTEM H CEMENTLESS STEM LATERALIZED SIZE 4

MEDACTA INTERNATIONAL SA AMISTEM H FEMORAL STEMS; AMISTEM H CEMENTLESS STEM LATERALIZED SIZE 4
Model Number 01.18.144
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 10 jan 2025.Lot 123816: (b)(4) items manufactured and released on 21-nov-2012.Expiration date: 2017-oct-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event since the lot has been released on the market.Clinical evaluation performed by medical affairs department: a revision surgery was performed due to a fracture of the neck of a stem implanted 10 years earlier in the context of a total hip arthroplasty.The available x-ray clearly confirms this implant breakage at the mid-neck.The patient's medical history indicates that a revision surgery was performed 2-3 years early.During this revision, the stem was not changed, but the femoral head and the cup was replaced.Given the access to the joint during the revision procedure, it is likely that the neck of the stem was damaged, potentially in an almost invisible manner, by surgical instruments, such as the electrocautery.This could have created an indentation in the neck, which may be the origin of a fatigue fracture.We are providing an estimation of a possible cause for this adverse event, as the broken device is currently not available for analysis.
 
Event or Problem Description
Revision surgery due to amistem-h breakage at about 10 years and 3 months from the primary.The patient had undergone a prior revision surgery (reason unknown) 2 years earlier, during which the head and cup were revised.The surgeon revised the stem with a competitor device.
 
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs department: a revision surgery was performed due to a fracture of the neck of a stem implanted 10 years earlier in the context of a total hip arthroplasty.The available x-ray clearly confirms this implant breakage at the mid-neck.The patient's medical history indicates that a revision surgery was performed 2-3 years early.During this revision, the stem was not changed, but the femoral head and the cup was replaced.Given the access to the joint during the revision procedure, it is likely that the neck of the stem was damaged[?]potentially in an almost invisible manner[?]by surgical instruments, such as the electrocautery.This could have created an indentation in the neck, which may be the origin of a fatigue fracture.This hypothesis could be confirmed after visual inspection of the explanted device, and the correspondence between the surface damage and the crack initiation site support this theory.This is a possible adverse event following revision of some components of the total hip that does not include removal of the stem, described in the scientific literature.Visual inspection performed by r&d project manager during the analysis it is evaluated that the neck of stem is fractured in two separated parts.Some signs of surface damage, such as scratches and burns, are visible on the neck area.It is unclear whether these marks are a result of intraoperative manipulation of the head or due to the revision surgery.Particularly, in the middle of the neck radius a scratch is present that is in correspondance of the stiration typical of a fatigue crack propagation visible in the fracture surface.On the lateral side the final part of the fracture shows dimpled ductile features typical of overload.It is possible that during the revision of the head the surgeon hit the neck surface with an instrument which caused the small scratch from which originated the fatigue crack propagation.Based on the available information, it is highly probable that the neck of the stem became damaged at the surface, possibly by interaction with a power source (i.E.Electrosurgical knife) or high-energy contact with hard objects (e.G.Surgical instruments).This is a plausible mechanism to create a microcrack in the neck, which is likely to be the origin of a fatigue fracture.The investigation does not indicate any potential manufacturing related issue or systemic deficiency.

Brand Name
AMISTEM H FEMORAL STEMS
Common Device Name
AMISTEM H CEMENTLESS STEM LATERALIZED SIZE 4
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21311199
Report Number3005180920-2025-00010
Device Sequence Number21042345
Product Code LZO
UDI-Device Identifier07630030804205
UDI-Public07630030804205
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K093944
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2017
Device Model Number01.18.144
Device Lot Number123816
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/05/2025
Supplement Report FDA Received Date06/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/21/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale